Hail, Neshoba
- When
- July 9, 3:45 PM CST to 3:47 PM CST
- Where
- Neshoba County, 1.81 mi NW of Hope to 0.87 mi NNW of Hope
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.770, -89.270
Golfball sized hail fell.
Scattered afternoon thunderstorms developed across the region and a few became severe and brought some damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered afternoon thunderstorms developed across the region and a few became severe and brought some damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 9, 2:55 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 355 PM CDT WED JUL 9 2008 .SHORT TERM...WIDESPREAD AND RANDOM DIURNAL CONVECTION IS ONGOING OVER THE CWA THIS AFTERNOON. AN ACTIVE SEA BREEZE BOUNDARY AND A COLD FRONT OVER MISSOURI ARE HELPING TO INCREASE THE COVERAGE OF THE SHOWERS AND STORMS. MOST OF THESE CELLS HAVE BEEN VERY SMALL IN AERIAL COVERAGE...BUT THEY ARE DUMPING VERY HEAVY RAINFALL...THANKS TO PWS OF GREATER THAN 1.75 INCHES AND AN ABUNDANCE OF OUTFLOW BOUNDARIES MERGING TOGETHER. DEWPOINTS HAVE ALSO BEEN SOMEWHAT NOTEWORTHY TODAY AS THEY ARE NOT MIXING OUT AS MUCH AS THEY DID YESTERDAY. VALUES AS HIGH AS 73 OR 74 HAVE ACCOMPANIED TEMPERATURES IN THE MIDDLE 90S IN THE DELTA REGION...RESULTING IN HEAT INDICES OF 100 TO 105 DEGREES. CONDITIONS HAVE NOT BEEN QUITE AS OPPRESSIVE ELSEWHERE IN THE CWA...BUT STILL MUGGY. HIGH TEMPERATURES HAVE BEEN KEPT DOWN IN THOSE AREAS THAT HAVE RECEIVED RAIN SO FAR TODAY...INCLUDING THE GREATER JACKSON METRO AREA...WHERE JAN HAS NOT EXCEEDED 90 DEGREES AS OF 3 PM TODAY. A FAIRLY ACTIVE WEATHER PATTERN CAN BE EXPECTED FOR THE NEXT 48 HOURS OVER THE JAN CWA. A COLD FRONT IS PROGGED TO REACH THE TENNESSEE RIVER VALLEY TONIGHT AND STALL OVER NORTHERN MS DURING THE DAY ON THURSDAY. THIS WILL SERVE AS A GOOD FORCING MECHANISM...AND IN CONJUNCTION WITH 2000 J/KG OF MLCAPE AND DECENT LAPSE RATES...EXPECT SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM DEVELOPMENT ON THURSDAY. THE GREATEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST OVER THE NORTHERN HALF OF THE CWA WHERE THE BOUNDARY WILL HAVE MORE INFLUENCE...ESPECIALLY ALONG AND NORTH OF HIGHWAY 82. THE ISOLATED SEVERE RISK IS MENTIONED IN THE HWOJAN PRODUCT. OVERALL...MAV GUIDANCE WAS ACCEPTED THROUGH FRIDAY. THE COLD FRONT IS NOT EXPECTED TO MAKE ENOUGH SOUTHWARD PROGRESS TO PASS THROUGH THE CWA...AND NO CHANGE IN AIRMASS IS FORECAST. THE STUBBORN SUBTROPICAL RIDGE WILL REMAIN IN PLACE OVER THE AREA FOR A WHILE. TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S...AND LOWS IN THE LOWER 70S...WITH LOTS OF HUMIDITY AROUND. THE PREVIOUS LONG TERM FORECAST IS ATTACHED FOR REFERENCE. /DH/ .LONG TERM...MEDIUM RANGE MODELS AND ENSEMBLES SHOW THAT THE SUBTROPICAL UPPER RIDGE WILL CONTINUE TO MODIFY ACROSS THE REGION. IT SHOWS THAT THE BULK OF THE UPPER RIDGE WILL EXTEND FROM SOUTH OF THE REGION INTO THE SOUTHERN PLAINS BEYOND FRIDAY. THE WEAK PORTION OF THE RIDGE WILL ALLOW FOR SOME SEABREEZE ACTIVITY AS WELL AS SERIES WEAK FRONTAL BOUNDARIES TO AFFECT THE ARKLAMISS REGION. PRECIPITABLE WATER WILL BE AROUND 2 INCHES THROUGH THE PERIOD. THE UPPER RIDGE WILL TO AN EXTENT LIMIT OUR CHANCES OF RAIN DURING THE LONG TERM. SOME OF THE MODELS AND ENSEMBLES INCLUDING THE EUROPEAN KEEP A WEAK BOUNDARY ACROSS OUR NORTHERN COUNTIES ON FRIDAY. THIS BOUNDARY SHOULD BRING ENOUGH WEAK LIFT TO BRING SOME BETTER RAIN CHANCES IN THE NORTH FOR FRIDAY. THE GFS TRIES TO BRING SOME MCS COMPLEXES ALONG THE FRONTAL BOUNDARY FOR FRIDAY. THE BOUNDARY WILL PUSH INTO OUR CENTRAL COUNTIES ON SATURDAY...WHICH AT THIS POINT WILL PROBABLY MORE OF CONVECTIVE BOUNDARIES. GFS ENSEMBLES AND MOST MEDIUM RANGE MODELS SHOWS A SHORT WAVE PUSH ROTATING AROUND A CLOSED LOW OVER SOUTHEAST CANADA...WHICH WILL HELP TO DEVELOP AN UPPER TROUGH OVER THE EASTERN CONUS BY SUNDAY. THIS WILL BRING ANOTHER WEAK BOUNDARY INTO THE REGION ON SUNDAY. ANOTHER BOUNDARY WILL COME INTO THE REGION FOR SUNDAY NIGHT INTO MONDAY AS THE AXIS OF THE UPPER TROUGH MOVES TOWARD THE EASTERN US SEABOARD. FOR TUESDAY INTO WEDNESDAY WE WILL GET INTO MORE FLAT UPPER PATTERN. AS WE DEVELOP MORE SOUTHERLY FLOW A WARM FRONT WILL PUSH ACROSS THE REGION BY MIDWEEK. SO WITH MUCH PRECIPITABLE WATER...BOUNDARIES AND WEAKNESS IN THE UPPER RIDGE. CONVECTION WILL BE DEVELOPING MAINLY IN THE AFTERNOONS AND EVENINGS. WILL KEEP CLOSE TO MEX POP NUMBERS. TEMP WISE IT WILL BE WARM DAYS AND MILD MUGGY NIGHTS. DAILY HIGHS WILL BE IN THE LOWER TO MIDDLE 90S WITH NIGHTLY LOWS UPPER 60S TO LOWER 70S...WHICH IS AROUND NORMAL FOR JULY. MODELS AND ENSEMBLES WERE ALL GENERALLY SIMILAR IN TEMPS. SO WENT GENERALLY WITH MEX TEMPS. /17/ && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND STORMS OVER THE REGION SHOULD DIMINISH BY 02Z THIS EVENING WITH PARTLY CLOUDY SKIES FOR THE REMAINDER OF THE NIGHT UNDER LIGHT AND VARIABLE SURFACE WINDS. A FEW LONE STORMS MAY REMAIN IN THE VICINITY OF GLH...GWO...AND GTR DURING THE OVERNIGHT PERIOD...BUT NOTHING WIDESPREAD IS EXPECTED AT THIS TIME. SOME MVFR TO BRIEF IFR CONDITIONS WILL BE POSSIBLE AT HBG...MEI...AND EVEN JAN EARLY THURSDAY MORNING. NUMEROUS SHOWERS AND STORMS CAN BE EXPECTED FOR THE DAY ON THURSDAY WITH A FRONTAL BOUNDARY APPROACHING NORTHERN MS. IFR CONDITIONS CAN BE EXPECTED IN THE PRESENCE OF STORMS. /40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 74 91 73 92 / 33 55 35 29 MERIDIAN 72 91 72 92 / 27 57 35 35 VICKSBURG 74 91 73 93 / 35 55 36 26 HATTIESBURG 72 91 72 93 / 23 48 27 28 NATCHEZ 74 89 73 92 / 32 45 27 21 GREENVILLE 74 89 74 93 / 49 63 34 31 GREENWOOD 73 89 74 92 / 51 66 36 32 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DH/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT WED JUL 9 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 138 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 8 PM THIS EVENING AS DAYTIME HEATING AND A MOIST AIRMASS COMBINE TO TRIGGER THE STORMS. FREQUENT LIGHTNING STRIKES...GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND VERY HEAVY RAINS OF UP TO ONE INCH PER HOUR WILL BE POSSIBLE AS THE STORMS DRIFT SLOWLY NORTH OR EAST. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW FOR TONIGHT. ON THURSDAY...THERE WILL BE A RISK FOR ISOLATED SEVERE THUNDERSTORMS INTO THURSDAY EVENING ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA... ESPECIALLY NORTH OF INTERSTATE 20. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AND CONTINUE INTO THE EVENING HOURS AS OUTFLOW BOUNDARIES AHEAD OF A WEAK COLD FRONT DROP IN FROM THE NORTH. THE AIRMASS ACROSS THE RISK AREA WILL BECOME VERY UNSTABLE BY EARLY THURSDAY AFTERNOON...AND SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 248 PM CDT WED JUL 9 2008 ARZ074-075-LAZ007-MSZ018-019-034-092050- ASHLEY AR-CHICOT AR-MOREHOUSE LA-BOLIVAR MS-SUNFLOWER MS- WASHINGTON MS- 248 PM CDT WED JUL 9 2008 ...DEVELOPING BAND OF THUNDERSTORMS MOVING INTO THE DELTA REGION... A BROKEN BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 MPH WINDS WAS LOCATED FROM 3 MILES EAST OF GUNNISON TO 7 MILES SOUTH OF CROSSETT AT 248 PM CDT...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL AFFECT THE CLEVELAND TO GREENVILLE MISSISSIPPI TO WILMOT ARKANSAS AREAS THROUGH 4 PM. VERY HEAVY RAINS UP TO ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO LIKELY WITH THESE STORMS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN ASHLEY...BOLIVAR...CHICOT...MOREHOUSE...SUNFLOWER AND WASHINGTON COUNTIES...INCLUDING THE CITIES OF CROSSETT...DERMOTT... HAMBURG...NORTH CROSSETT...ROSEDALE AND SHELBY...SHOULD MONITOR THESE STORMS CLOSELY. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT WED JUL 9 2008 MSZ050-051-056-057-092120- SMITH MS-JASPER MS-NEWTON MS-SCOTT MS- 349 PM CDT WED JUL 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF HOMEWOOD AT 349 PM CDT...MOVING NORTHEAST AT 3 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN JASPER...NEWTON...SCOTT AND SMITH COUNTIES...INCLUDING THE CITY OF FOREST...SHOULD MONITOR THIS STORM CLOSELY. CAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 418 PM CDT WED JUL 9 2008 MSZ055-092200- SIMPSON MS- 418 PM CDT WED JUL 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER PINOLA AT 418 PM CDT...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SIMPSON COUNTY...INCLUDING THE CITIES OF MENDENHALL AND PINOLA...SHOULD MONITOR THIS STORM CLOSELY. CAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 429 PM CDT WED JUL 9 2008 MSZ045-092200- NESHOBA MS- 429 PM CDT WED JUL 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF PEARL RIVER AT 429 PM CDT...MOVING SOUTHEAST AT 3 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NESHOBA COUNTY SHOULD MONITOR THIS STORM CLOSELY. CAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 431 PM CDT WED JUL 9 2008 MSZ032-038-092200- CHOCTAW MS-WINSTON MS- 431 PM CDT WED JUL 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 11 MILES WEST OF LOUISVILLE AT 431 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CHOCTAW AND WINSTON COUNTIES...INCLUDING THE CITY OF LOUISVILLE...SHOULD MONITOR THIS STORM CLOSELY. CAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 433 PM CDT WED JUL 9 2008 MSZ033-092205- OKTIBBEHA MS- 433 PM CDT WED JUL 9 2008 ...A STRONG THUNDERSTORM OVER CENTRAL OKTIBBEHA COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER LONGVIEW AT 433 PM CDT...MOVING EAST AT 13 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN OKTIBBEHA COUNTY...INCLUDING THE CITY OF STARKVILLE... SHOULD MONITOR THIS STORM CLOSELY. MME
The Jackson/Brandon,MS radar (KDGX), 86 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Golfball sized hail fell.
A mobile home was blown off its block and several trees were blown down.
Several trees and power lines were blown down along with a tin roof blown off a house.
Several trees and power lines blown down off Gunshoot Road and near Highway 50.
A few trees were blown down.
Several tree tops were blown out and broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123418, 125902, 125903, 125904, 125905, 126339, 126340, 126342.